Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 199, NWS Paducah, KY

May 15, 2003Wabash County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at May 15, 2003, 9:51 AM CDT for Wabash County, Illinois. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2003, 9:51 AM CDT (14:51 UTC)
Expired
May 15, 2003, 10:25 AM CDT
In force
34 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Wabash County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:42 AM CDT, 8 hours 9 minutes earlier.

Area forecast discussion, May 15, 1:42 AM CDT, 8 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
142 AM CDT THU MAY 15 2003

PRIMARY FORECAST CONCERN REMAINS THE PERIODIC CHANCE FOR SHOWERS AND
THUNDERSTORMS THROUGH THE WEEKEND.

SCATTERED STRONG TO SEVERE THUNDERSTORMS OCCURRING OVER PORTIONS OF
THE CWA AS A RESULT OF UPPER LEVEL ENERGY AND VERY UNSTABLE AIRMASS.
EXPECT THE SEVERITY OF THESE STORMS TO SLOWLY DIMINISH.

A WEAK FRONTAL SYSTEM IS EXPECTED TO PROGRESS SLOWLY ACROSS THE
REGION TODAY IN RESPONSE TO AN UPPER LEVEL LOW DIGGING SOUTHEAST
FROM THE NORTHERN PLAINS INTO THE SOUTHERN GREAT LAKES REGION. AS A
RESULT...WILL KEEP POPS EVERYWHERE TODAY WITH HIGHEST CHANCES (50)
OVER THE NORTHEAST SECTIONS. STEEPEST MID LEVEL LAPSE RATES (>6.25
C/KM) WILL REMAIN OVER THE NE SECTIONS ALSO. FEEL THAT BEST CHANCES
FOR RW/TRW WILL BE MAINLY THIS MORNING AS AXIS OF UPPER TROF AND
VORT MAX WILL PASS EAST OF THE REGION BETWEEN 18Z AND 00Z. AREA
SHOULD BE DRY TONIGHT WITH FRONT TO THE SOUTH.

WILL REINTRODUCE POPS (RW/TRW) ON FRIDAY AS A VIGOROUS SYSTEM LIFTS
EAST NORTHEAST OUT OF THE SOUTHERN PLAINS. THIS SYSTEM WILL LIFT THE
AFOREMENTIONED FRONT BACK UP TO THE MO/AR AND KY/TN BORDERS ON
FRIDAY. THIS WILL SET THE STAGE FOR A GOOD OVERRUNNING SCENARIO THAT
DUE TO THE TRACK OF THIS SYSTEM WILL CONTINUE THROUGH SATURDAY
NIGHT. ETA/GFS/NGM SLIGHTLY DIFFERENT IN THEIR HANDLING OF THIS
SYSTEM WITH GFS BEING MOST AGGRESSIVE...SO WILL GO WITH A COMPROMISE
ON TIMING OF THE RETURN OF PRECIP ON FRIDAY. SHOWALTER INDICES
REMAIN AT OR BELOW ZERO SO WILL EXPECT ELEVATED SHOWERS AND
THUNDERSTORMS FROM FRIDAY THROUGH SATURDAY NIGHT. WILL INCREASE POPS
INTO THE LIKELY CATEGORY FOR FRIDAY...FRIDAY NIGHT...AND SATURDAY.
WILL MAKE NO CHANGES BEYOND FIFTH PERIOD.

.PAH...NONE.

JAP
Hazardous weather outlook, May 15, 4:26 AM CDT, 5 hours 25 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-161000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
426 AM CDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
QUAD STATE REGION TODAY...ESPECIALLY THIS MORNING. THUNDERSTORMS
WILL DEVELOP AHEAD OF AN APPROACHING WEATHER SYSTEM TODAY. DAMAGING
WINDS AND HAIL WILL BE THE PRIMARY THREAT WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A RISK OF THUNDERSTORMS EACH DAY EXCEPT MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY...ESPECIALLY THIS MORNING
INTO THE EARLY AFTERNOON HOURS.

JAP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 12:36 AM CDTSevere Thunderstorm WarningPAHUnion24 min
May 15, 12:28 PM CDTSevere Thunderstorm WarningPAHDaviess47 min
May 15, 6:15 PM CDTSevere Thunderstorm WarningPAHTodd30 min
May 14, 10:09 PM CDTSevere Thunderstorm WarningPAHJackson, Perry51 min
May 15, 9:33 AM CDTSevere Thunderstorm WarningPAHEdwards32 min
May 14, 9:27 PM CDTSevere Thunderstorm WarningPAHPerry48 min
May 14, 9:43 PM CDTSevere Thunderstorm WarningPAHCarter, Wayne47 min
May 14, 10:26 PM CDTSevere Thunderstorm WarningPAHButler, Wayne49 min
May 14, 10:45 PM CDTSevere Thunderstorm WarningPAHStoddard45 min
May 15, 12:43 AM CDTSevere Thunderstorm WarningPAHBollinger32 min
May 15, 1:15 AM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Stoddard30 min
May 15, 2:07 AM CDTSevere Thunderstorm WarningPAHMississippi23 min
May 15, 2:30 AM CDTSevere Thunderstorm WarningPAHMississippi30 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.